Patient Comments: Alopecia Areata - Symptoms

Question:What were the symptoms of your alopecia areata?

Comment from: prettylittleliar, 25-34 Female (Patient) Published: October 18

I am a 28 year old Asian American female. I noticed a small bald spot when I was brushing my hair. I thought the bald spot was caused due to me parting my hair in the same spot. Since I thought this was the cause of the bald spot I decided to change my part and parted my hair down the middle of my head. That's when a noticed a much larger bald spot. I freaked out but I brushed it off (no pun intended). I thought the bald spot was because my bobby pins that I put in my hair. I am not "stressed" at all really at work nor at home. I saw my PCP and he told me to visit the dermatologist where he confirmed it was alopecia areata. He gave me a topical ointment where it looks like it's a huge Visine bottle. I apply it 3-4 a week. I am not sure if it's totally working but also I haven't noticed any other bald spots. I would have never thought that anything like this could happen to me. If I end up totally bald, I am okay with that. It's just hair--other people in the world have it 10 times harder than me.

Comment from: Miguel Dzemaili, 13-18 Male (Patient) Published: July 24

I'm a 17 year old boy, and I've been dealing with Alopecia for about a year and half. At first I didn't notice it, until one day one of my friends told me that I had a bald spot. It was small so I didn't pay attention to. As time went on and I started to do more sports activities and getting lots of homework, I noticed that I was getting more bald spots, but they were small, so I continued to not pay attention. As time went on I noticed that I had three huge bald spot, but the bald spots were weird, since they were like bumps and full of pus, so the smell was nasty. After I noticed the three huge spots, I quickly went looking for a dermatologist, and in searching, I found a great doctor, and so far my hair is growing back, and I always keep in mind to wash and take care of my head. Basically my Alopecia infection came from the excessive workouts and somewhat stress, but now I limit myself on both of these subject.

Comment from: kamal, 45-54 Male (Patient) Published: June 04

The same type of hair fall was occur during the year 1992 and after 20 years time again it happened to me during 1992. I used ginger, I applies its juice every now and then when I get time, later it is successful but the same treatment I'm doing now and found no reaction till 2 weeks time. I'm very sure that it will effect as I did this treatment before and it was successful.

Comment from: Irish Rose, 45-54 Female (Patient) Published: December 19

My Alopecia Areata began after my first marriage dissolved. Tried Nioxin, vitamins, creams, shots, and finally ultraviolet light. My hair grew back with a vengeance (while it was a different texture and much coarser at least there was some hair regrowth). I got remarried within three years. Moved four times and immediately the alopecia started again. This time worse. Bigger and wider bald spots. Did the wig thing and the alopecia resolved again (hair regrowth curly and walnut colored -- I am a dark blonde). I have been very lucky the last ten years. There has been little or no hair loss. Recently I moved and lost my mother. My hair is now falling out again. This time directly in the front and on the crown. Hard to cover. Stress is and always has been my trigger. I have been tested for everything under the sun. Pure and simple for me major stressors equal alopecia.

Comment from: SassyT, 55-64 Female (Patient) Published: November 08

I have chronic insomnia. One of my doctors put me on the blood pressure medicine Diovan. I was on it for 2 years. Last year going to the hair salon, she told me my hair had thinned out, and she could not curly it. I had been wearing weave extension for some time, but I would take them out and wear my own hair previously. I went back to the weaves. This one girl put some clue on the top of my tracks for the enclosure, and then my scalp starting to burn, and became irritated. The Diovan can cause Alopecia. I don't know what caused my hair to thin and there are dry bumps on my scalp, but they don't itch. I am very upset and concern, and feel like suing somewhat. I have some stress in my life as well. The stress doesn't stop, but I am trying to relax some. Now my hair is stressing me out. I said I would do better, if I just wash my scalp and keep it clean, but I am tired of wearing wigs. It would rather do the weaves. I don't know what to do. I am seeing a Dermatologist and she gave a shampoo and Steroid solution, but it seems to be getting worst. My hair seems healthier just wearing the weave, because my hair was strong, and not shedding at first. The more I washed it, the drier it looks. I don't see hair on my pillow, so where is it going. My scalp is somewhat red and bumpy mostly on the top. My sides are barely gone, but seem to be growing in some. I pray all the time too. I pray that my hair will grow back. There's got to be a treatment for this. I don't want to go bald.

Comment from: SV, Male (Caregiver) Published: September 13

My niece has the same symptoms. She lost her hair and then it grows only to fall out again. On my last trip to VN I found out that one of my cousins had the same thing. She went to the doctor and was given a medicine/vitamin called L Cystene. She took it for a year and her hair grew back. I bought some for my niece, she has been taking it for 4 months now and she got most of her hair back, though the spots that still bald are showing signs of regrowth. The hair that grew back has not fallen out yet. It might be worth a try.


Patient Comments

Viewers share their comments

Alopecia Areata - Effective Treatments Question: What treatments have been effective for your alopecia areata?
Alopecia Areata - Patterns Question: What type or pattern of alopecia areata have you experienced?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors